Alert archive / Nebraska / Flash Flood Warnings in 1998

Flash Flood Warning 6, NWS North Platte, NE

June 23, 1998Hayes County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jun 23, 1998, 2:09 AM CDT for Hayes County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1998, 2:09 AM CDT (07:09 UTC)
Expired
Jun 23, 1998, 8:10 AM CDT
In force
6 hr
Issued by
NWS North Platte, NE
Area
Whole counties

County Hayes County, NE

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 230711 COR
FFWLBF
NEC085-231310-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
209 AM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAYES COUNTY IN SOUTHWESTERN NEBRASKA

* UNTIL 810 AM CDT

* AT 200 AM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN HAYES COUNTY... MOVING SLOWLY
  EAST NORTHEAST.

* HEAVY RAINS EXCEEDING 3 INCHES ALONG FRENCHMAN CREEK AND ITS
  TRIBUTARIES AND STINKING WATER CREEK AND ITS TRIBUTARIES IS
  RESULTING IN RAPID RUNOFF AND LOCALIZED FLOODING...ESPECIALLY IN
  AN AREA 20 MILES NORTHEAST OF HAYES CENTER TO 20 MILES SOUTHWESnT
  OF HAYES CENTER.
  THIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:15 PM CDT, 10 hours 54 minutes earlier.

Area forecast discussion, Jun 22, 3:15 PM CDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT MON JUN 22 1998

FORECAST PROBLEMS ARE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING

THE 18Z SURFACE ANALYSIS SHOWS HIGH PRESSURE OVER NORTHEAST NEBRASKA
WITH FRONTAL BOUNDARY DIFFICULT TO FIND OVER NORTHEAST COLORAD. WINDS
WERE SOUTHEAST AT 5 TO 10 MPH ACROSS WESTERN NEBRASKA. VISIBLE
SATELLITE INDICATES CONVECTION FIRING OVER SOUTHEAST WYOMING AND THE
FRONT RANGE OF NORTHERN COLORADO AND ALSO NEAR BFF. WATER VAPOR IMAGERY
INDICATED A SHORTWAVE OVER WESTERN COLORADO MOVING NORTHEAST.

THE ETA MODEL IS PREFERRED WITH THIS PACKAGE DUE TO THE NGM NORTHERN
BIAS OF SURFACE LOW BY 36 HOURS. FURTHERMORE...THE NGM DRIES THE AREA
OUT TOO QUICKLY AFTER 12Z TUESDAY. ALL THE PARAMETERS ARE IN PLACE FOR
SEVERE WEATHER EVENT TONIGHT ACROSS THE FA PER 940. THE THETA-E RIDGE
IS ACROSS THE SOUTHWEST AND THE NEBRASKA PANHANDLE. CAPE VALUES ARE
PROGGED BY ETA FROM 1000 TO 2000 J/KG. LIFTED INDICES ARE PROGGED AT
-5. HELICITY VALUES RANGE FROM 200 TO 500 M2/S2. UPPER DIVERGENCE PROG
SHOWING BULLS EYE OVER WESTERN NEBRASKA TONIGHT AS SHORTWAVE MOVES
THROUGH WITH Q-G FORCING INDICATED. ETA QPF SHOWING BULLS EYE OF PRECIP
BY 12Z OVER WEST CENTRAL NEBRASKA. FFG VALUES ARE UNDER 2 INCHES OVER
THE ANW-ONL GROUP SO THAT AREA WILL NEED TO BE MONITORED FOR FLASH
FLOODING. SHOWERS AND STORMS WILL LINGER OVER ANW-ONL TUESDAY MORNING
WITH REDEVELOPMENT IN THE AFTERNOON WITH WHAT ANOTHER CHANCE FOR SEVERE
TUESDAY NIGHT IN THE NORTHEAST WITH LIFTED INDICES AROUND -8 AND CAPE
FROM 1000 TO 2000 J/KG. UPPER DIVERGENCE IS ALSO OVER THE NORTHEAST FOR
TUESDAY NIGHT AS THETA-E RIDGE SHIFTS INTO EASTERN NEBRASKA. SOUTHWEST
SHOULD BE CAPPED WITH 700 TEMPERATURES APPROACHING 12 DEGREES. ON
WEDNESDAY...SURFACE LOW MOVES INTO NORTHEAST NEBRASKA WITH TROUGH
EXTENDING SOUTHWEST TO MCK. THUNDERSTORMS CHANCES SHOULD DECREASE
CONSIDERABLY AS THIS LOW SHIFTS NORTHEAST OUT OF THE FA.

FOR TEMPERATURES FOLLOWED NGM GUIDANCE AND WENT WITH A BLEND OF NGM/FAN
GUIDANCE FOR HIGHS WEDNESDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE...

CCF
LBF BU 060/087 060/089 063 631
OGA BU 059/087 058/088 061 631
IML BU 063/088 061/090 062 631
VTN BB 061/087 059/086 061 644
ONL BB 063/086 063/087 064 546
ANW BB 062/087 062/086 063 546
BBW BB 061/086 061/087 063 545

FS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:22 PM CDTSevere Thunderstorm WarningLBFSheridan48 min
Jun 23, 12:03 AM CDTSevere Thunderstorm WarningLBFCherry, Grant47 min
Jun 23, 1:09 AM CDTSevere Thunderstorm WarningLBFFrontier, Hayes66 min
Jun 23, 1:31 AM CDTFlash Flood WarningLBFHayes3 hr
Jun 23, 2:24 AM CDTSevere Thunderstorm WarningLBFCuster66 min
Jun 23, 2:51 AM CDTFlash Flood WarningLBFLincoln6 hr

Nearby

Flash Flood Warnings in Nebraska, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.